Alert archive / Texas / Tornado Warnings in 2004
Tornado Warning 20, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at May 1, 2004, 5:30 AM CDT for Liberty County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 1, 2004, 5:30 AM CDT (10:30 UTC)
- Expired
- May 1, 2004, 6:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Counties, with a storm outline in the text
County Liberty County, TX
The radar
The Houston radar (KHGX), 100 km from the middle of the area, began a volume at 10:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 3:50 AM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 10.5 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 493 J/kg
- Mixed-layer CIN
- -85 J/kg
- Mixed-layer LCL
- 688 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KHGX 011030
TORHOU
TXC291-011115-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
530 AM CDT SAT MAY 1 2004
THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A
* TORNADO WARNING FOR...
NORTHERN LIBERTY COUNTY IN SOUTHEAST TEXAS
* UNTIL 615 AM CDT
* AT 530 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO ABOUT 15
MILES SOUTHWEST OF RYE...MOVING NORTHEAST AT 25 MPH.
* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
INDICATED COUNTY.
TORNADOES AT NIGHT ARE ESPECIALLY DANGEROUS. DO NOT WAIT UNTIL YOU
SEE OR HEAR A TORNADO - TAKE COVER NOW
A TORNADO WATCH REMAINS IN EFFECT UNTIL 10 AM CDT.
PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.
LAT...LON 3030 9499 3018 9483 3030 9467 3049 9474
3049 9480
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at May 1, 3:58 AM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 1, 3:58 AM CDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 358 AM CDT SAT MAY 1 2004 .DISCUSSION... HAVE UPDATED THE ZONES TO CALL FOR FALLING TEMPERATURES AFTER FRONTAL PASSAGE. WILL UPDATE THE GRIDS SHORTLY. SOME OF THE THUNDERSTORMS IN THE EASTERN PORTIONS OF OUR COUNTY WARNING AREA CONTINUE TO SHOW WEAK ROTATION. NO SEVERE WEATHER REPORTS HAVE BEEN RECEIVED FROM ANY OF THESE STORMS YET. WILL LIKELY DO ANOTHER UPDATE LATER THIS MORNING TO DO SOME MORE ZONE CLEANING. 42/46 && .HGX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH ALL OF SOUTHEAST TEXAS UNTIL 10 AM. FLOOD WATCH ALL OF SOUTHEAST TEXAS THROUGH 6 PM. SCA ALL WATERS THIS MORNING. SCEC ALL WATERS THIS AFTERNOON. && .PREVIOUS DISCUSSION (358 AM CDT)... STARTING TO GET BUSY ACROSS OUR COUNTY WARNING AREA. SHOWER AND THUNDERSTORM COVERAGE CONTINUES TO INCREASE ACROSS SOUTHEAST TEXAS AHEAD OF THE COLD FRONT AND UPPER LEVEL STORM SYSTEM TO THE WEST. EXPECT SOUTHEAST TEXAS AIRMASS TO CONTINUE TO DESTABILIZE THIS MORNING AS THE SYSTEMS EDGE EASTWARD. THERE WILL BE A SEVERE WEATHER AND HEAVY RAINFALL THREAT FOR SOUTHEAST TEXAS TODAY. A TORNADO WATCH IS NOW IN EFFECT FOR ALL OF SOUTHEAST TEXAS UNTIL 10 AM. KHGX VWP SHOWS SOME DIRECTIONAL SHEAR...AND SOME OF THE CELLS MOVING NORTH THROUGH HARRIS COUNTY HAVE BEEN SHOWING SOME WEAK ROTATION. THE VIL OF THE DAY IS PROBABLY IN A 65 TO 70 RANGE. WILL ISSUE A FLOOD WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 6 PM TONIGHT. EXPECT WIDESPREAD 1 TO 2 INCH RAINFALL TOTALS WITH ISOLATED 3 TO 4 INCH AMOUNTS BEFORE THE EVENT COMES TO A CLOSE LATER TONIGHT WITH THE PASSAGE OF A COLD FRONT. AHEAD OF THE FRONT...INSTABILITY WILL BE HIGH WITH EXCELLENT LIFT AND HIGH PRECIPITABLE WATER VALUES (BETWEEN 1.5 AND 2.0 INCHES). EXPECT RAPID DRYING BEHIND THE FRONT WITH A GRADUAL DECREASE IN CLOUD COVER. WILL CALL FOR PARTLY CLOUDY SKIES SUNDAY THROUGH THE UPCOMING WEEK. WILL SEE COOLER MORNING TEMPERATURES ON SUNDAY AND MONDAY AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. A GRADUAL WARMUP WILL OCCUR DURING THE WEEK AS THE HIGH MOVES OFF TO THE EAST AND A RETURN FLOW SETS UP. GOTTA GO 42/46 && .PREVIOUS PRELIMINARY POINT TEMPS/POP... COLLEGE STATION (CLL) 72 52 75 50 79 / 80 30 00 00 00 HOUSTON (IAH) 76 56 75 50 79 / 80 60 00 00 00 GALVESTON (GLS) 75 61 74 60 78 / 80 70 10 00 00 &&
Hazardous weather outlook, May 1, 5:13 AM CDT, 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 513 AM CDT SAT MAY 1 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-021200- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 513 AM CDT SAT MAY 1 2004 ...SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL POSSIBLE ACROSS SOUTHEAST TEXAS TODAY... .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL SWEEP THROUGH SOUTHEAST TEXAS TODAY AHEAD OF A COLD FRONT. STRONG TO SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAINFALL ARE POSSIBLE WITH THESE STORMS. THE MAIN SEVERE WEATHER THREAT WILL BE STRONG DAMAGING WINDS AND LARGE HAIL. ISOLATED TORNADOES WILL ALSO BE POSSIBLE WITH THE STRONGER THUNDERSTORMS. RAINFALL AMOUNTS OF 1 TO 2 INCHES WITH ISOLATED 3 TO 4 INCH TOTALS WILL BE POSSIBLE. THE ACTIVITY IS EXPECTED TO MOVE OFF TO THE EAST THIS EVENING ENDING THE SEVERE THUNDERSTORM AND LOCALLY HEAVY RAINFALL THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS MORNING AND THIS AFTERNOON.
In the hours before
Special weather statement, May 1, 3:55 AM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 355 AM CDT SAT MAY 1 2004 TXZ163-164-176>179-195>200-210>214-226-227-235>238-011500- AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY- POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON- 355 AM CDT SAT MAY 1 2004 ...TORNADO WATCH HAS BEEN ISSUED FOR ALL OF SOUTHEAST TEXAS... THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF SOUTHEAST TEXAS THROUGH 10 AM. A WARM AND UNSTABLE AIR MASS IS IN PLACE OVER THE AREA...ALLOWING THUNDERSTORMS TO DEVELOP OVER THE COASTAL WATERS AND ADJACENT LAND AREAS. WIND FIELDS ARE FAVORABLE FOR ISOLATED TORNADOES WITH THE STRONGEST STORMS. STAY TUNED TO YOUR LOCAL RADIO OR TELEVISION STATION...NOAA WEATHER RADIO...OR VISIT OUR WEB SITE AT WWW.SRH.NOAA.GOV/HGX FOR MORE INFORMATION.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:38 AM CDT | Tornado Warning | HGX | Liberty | 52 min |
| May 1, 5:17 AM CDT | Severe Thunderstorm Warning | HGX | Montgomery | 43 min |
| May 1, 8:43 AM CDT | Flash Flood Warning | HGX | Harris, Montgomery, Polk, San Jacinto | 107 min |
| May 1, 8:50 AM CDT | Tornado Warning | HGX | Harris | 40 min |
| May 1, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| May 1, 9:10 AM CDT | Special Marine Warning | HGX | 95 min | |
| May 1, 10:20 AM CDT | Severe Thunderstorm Warning | HGX | Chambers, Liberty | 55 min |
| May 1, 10:49 AM CDT | Special Marine Warning | HGX | 86 min | |
| May 1, 11:22 AM CDT | Special Marine Warning | HGX | 113 min | |
| May 1, 11:41 AM CDT | Tornado Warning | HGX | Galveston | 34 min |
| May 1, 11:44 AM CDT | Flash Flood Warning | HGX | Brazoria, Galveston | 2 hr |
| May 1, 11:58 AM CDT | Flash Flood Warning | HGX | Fort Bend, Harris, Liberty | 2 hr |
| May 1, 12:03 PM CDT | Flash Flood Warning | HGX | Polk, San Jacinto | 4 hr |
| May 1, 12:16 PM CDT | Special Marine Warning | HGX | 59 min | |
| May 1, 1:20 PM CDT | Special Marine Warning | HGX | 40 min |
Nearby
Tornado Warnings in Texas, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.